Alert archive / Arizona / Flash Flood Watches in 2019

Flash Flood Watch 2, NWS Tucson, AZ

July 30, 20195 counties in Arizona

NWS Tucson, AZ issued this flash flood watch at Jul 30, 2019, 2:57 AM MST for 5 counties in Arizona. It took effect at Jul 30, 2019, 2:00 PM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2019, 2:57 AM MST (09:57 UTC)
In effect from
Jul 30, 2019, 2:00 PM MST
Expired
Jul 31, 2019, 1:00 AM MST
In force
11 hr
Issued by
NWS Tucson, AZ
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 10.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
3510 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WGUS65 KTWC 300957
FFATWC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Tucson AZ
257 AM MST Tue Jul 30 2019

AZZ501>507-513>515-302300-
/O.NEW.KTWC.FF.A.0002.190730T2100Z-190731T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Upper San Pedro River Valley-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Oracle, Sierra Vista, Benson, 
Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven
257 AM MST Tue Jul 30 2019

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM MST THIS AFTERNOON
THROUGH LATE TONIGHT...

The National Weather Service in Tucson has issued a

* Flash Flood Watch for a portion of Southeast Arizona, 
  including the following areas, Baboquivari Mountains, Catalina 
  and Rincon Mountains, Dragoon and Mule and Huachuca and Santa 
  Rita Mountains, South Central Pinal County, Southeast Pinal 
  County, Tohono O'odham Nation, Tucson Metro Area, Upper San 
  Pedro River Valley, Upper Santa Cruz River Valley/Altar 
  Valley, and Western Pima County. 

* From 2 PM MST this afternoon through late tonight

* After the early morning showers dissipate, another round of
  showers and thunderstorms is expected this afternoon into this
  evening. Due to an abundant amount of moisture and instability
  in the atmosphere combined with a weather feature enhancing
  storm development, local heavy downpours are possible with
  rainfall amounts well in excess of 1 inch in less than hour
  possible. Many locations within the watch area have received
  heavy rains over the last week making them more susceptible to
  flash flooding. These areas include the Catalina/Rincon
  mountains near Tucson, the Santa Rita mountains and much of
  Santa Cruz county and many locations across the Tohono O'odham
  Nation. 
  

* These rainfall rates can result in strong, rapidly rising water
  in area washes which may impact low water crossings. This type 
  of event would be strong enough to carry people and vehicles 
  downstream with potential life threatening results. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions are becoming favorable
for widespread flash flooding to develop. Monitor forecasts
closely and be ready to take quick action if Flash Flood Warnings
are issued.

Be especially cautious at night when it is harder to recognize
the dangers of flash floods.  If Flash Flooding is observed...act
quickly. Turn around and take another route.

Stay tuned to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for updates on this
flash flood threat.

&&

$$
3 follow-up statements
709 
WGUS65 KTWC 302017
FFATWC

Flood Watch
National Weather Service Tucson AZ
117 PM MST Tue Jul 30 2019


AZZ501>507-513>515-310800-
/O.CON.KTWC.FF.A.0002.190730T2100Z-190731T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Upper San Pedro River Valley-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Oracle, Sierra Vista, Benson, 
Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven
117 PM MST Tue Jul 30 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM MST WEDNESDAY...

The Flash Flood Watch continues for

* A portion of Southeast Arizona, including the following areas, 
  Baboquivari Mountains, Catalina and Rincon Mountains, Dragoon 
  and Mule and Huachuca and Santa Rita Mountains, South Central 
  Pinal County, Southeast Pinal County, Tohono O'odham Nation, 
  Tucson Metro Area, Upper San Pedro River Valley, Upper Santa 
  Cruz River Valley/Altar Valley, and Western Pima County. 

* Until 1 AM MST Wednesday

* Another round of showers and thunderstorms is developing this
  afternoon and is expected to last well into this evening. Due 
  to an abundant amount of moisture and instability in the 
  atmosphere combined with a weather feature enhancing storm 
  development, local heavy downpours are possible with rainfall 
  amounts well in excess of 1 inch in less than hour possible. 
  Many locations within the watch area have received heavy rains 
  over the last week making them more susceptible to flash 
  flooding. These areas include the Catalina/Rincon mountains near
  Tucson, the Santa Rita mountains and much of Santa Cruz county 
  and many locations across the Tohono O'odham Nation. 

* These rainfall rates can result in strong, rapidly rising 
  water in area washes which may impact low water crossings. 
  This type of event would be strong enough to carry people and 
  vehicles downstream with potential life threatening results. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions are becoming favorable
for widespread flash flooding to develop. Monitor forecasts
closely and be ready to take quick action if Flash Flood Warnings
are issued.

Be especially cautious at night when it is harder to recognize
the dangers of flash floods.  If Flash Flooding is observed...act
quickly. Turn around and take another route.

Stay tuned to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for updates on this
flash flood threat.

&&

$$
417 
WGUS65 KTWC 310323
FFATWC

Flood Watch
National Weather Service Tucson AZ
823 PM MST Tue Jul 30 2019

AZZ503-504-507-513>515-310430-
/O.CAN.KTWC.FF.A.0002.000000T0000Z-190731T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Upper San Pedro River Valley-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
823 PM MST Tue Jul 30 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of Southeast Arizona has been
cancelled. 

Although light rainfall will still be possible late this evening,
the atmosphere has stabilized enough where the threat of flash 
flooding has subsided. 


$$

AZZ501-502-505-506-310800-
/O.CON.KTWC.FF.A.0002.000000T0000Z-190731T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Pima County-Tohono O'odham Nation-
South Central Pinal County-Southeast Pinal County-
Including the cities of Ajo, Organ Pipe Cactus N.M., 
and Picacho Peak State Park
823 PM MST Tue Jul 30 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM MST WEDNESDAY...

The Flash Flood Watch continues for

* A portion of Southeast Arizona, including the following areas, 
  South Central Pinal County, Southeast Pinal County, Tohono 
  O'odham Nation, and Western Pima County. 

* Until 1 AM MST Wednesday

* Additional thunderstorm development is possible this evening. 
  Due to an abundant amount of moisture and instability in the 
  atmosphere, local heavy downpours are possible with rainfall 
  amounts in excess of 1 inch in less than hour. 

* These rainfall rates can result in strong, rapidly rising 
  water in area washes which may impact low water crossings. 
  This type of event would be strong enough to carry people and 
  vehicles downstream with potential life threatening results. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions are becoming favorable
for widespread flash flooding to develop. Monitor forecasts
closely and be ready to take quick action if Flash Flood Warnings
are issued.

Be especially cautious at night when it is harder to recognize
the dangers of flash floods.  If Flash Flooding is observed...act
quickly. Turn around and take another route.

Stay tuned to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for updates on this
flash flood threat.

&&

$$
103 
WGUS65 KTWC 310754
FFATWC

Flood Watch
National Weather Service Tucson AZ
1254 AM MST Wed Jul 31 2019

AZZ501-502-505-506-310900-
/O.EXP.KTWC.FF.A.0002.000000T0000Z-190731T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Pima County-Tohono O'odham Nation-
South Central Pinal County-Southeast Pinal County-
Including the cities of Ajo, Organ Pipe Cactus N.M., 
and Picacho Peak State Park
1254 AM MST Wed Jul 31 2019

...FLASH FLOOD WATCH WILL EXPIRE AT 1 AM MST EARLY THIS MORNING...

The Flash Flood Watch for a portion of Southeast Arizona will
expire at 1 AM MST early this morning. This includes South 
Central Pinal County, Southeast Pinal County, Tohono O'odham 
Nation, and Western Pima County. Scattered showers and isolated
thunderstorms are still possible overnight however the threat of
flash flooding is reduced, therefore the watch will be allowed to
expire. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 29, 9:28 PM MST, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 29, 9:28 PM MST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
928 PM MST Mon Jul 29 2019

.SYNOPSIS...An active period of shower and thunderstorm activity
will continue through Wednesday, with a bit less thunderstorm
coverage to end the week. High temperatures will moderate to near
normal levels Tuesday, then below normal Wednesday before warming
again later in the week and the weekend.

&&

.DISCUSSION...Broad organized outflow in a deepening easterly
storm level flow is pushing showers and thunderstorms further west
this evening. A solid gulf surge continues into Western Pima and
Yuma counties with dewpoints up 5 to 10 degrees; into the 60s for
most of the area. Overall we'll see a slow decrease in convection
overnight with some showers embedded in decaying debris well into
the early morning. The upswing in activity will continue and
expand Tuesday into Wednesday with the current forecast trends
looking good. Deep moisture with wet microburst activity a
concern, and enough shear for some organization. Please see the
previous discussion below for additional details.

&&

.AVIATION...Valid through 31/06Z.
Scattered SHRA/TSRA into the early morning hours before
dissipating, with widespread SHRA/TSRA again tomorrow afternoon.
Wind gusts of over 40 kts possible along with brief MVFR
cigs/vsbys with storms. Outside of TSRA winds, expect generally
WLY-NWLY winds 10-15 kts during the afternoon then becoming light
and variable again overnight. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...With high pressure now in a more favorable
position, widespread thunderstorms will continue to develop each day
through Wednesday. This added moisture brings high temperatures
below normal Tuesday through Thursday, with minimum RHs that hover
in the 30s across the lower deserts. Later in the week, southeast
Arizona transitions into a slightly drier pattern that will still
feature the daily cycle of thunderstorms. 20-ft winds generally
follow diurnal trends at less than 15 mph except near thunderstorms
where gusty and erratic winds above 40 mph will be possible.

&&

.PREV DISCUSSION... /issued 157 PM MST Mon Jul 29 2019/
The active period that we've been discussing over the past few
days is just starting to get underway this afternoon. GPS PWAT
values currently average about 1.25" to 1.50" across the forecast
area. The mid/upper level high is now located near the Four
Corners which has turned our mid level steering flow into a more
favorable easterly direction. Latest visible satellite imagery
shows skies have adequately cleared across most of southeast
Arizona with good solar insolation. Shower and thunderstorm
development has been a bit slow to get started but we are seeing a
few storms now developing over the higher terrain of Cochise
County and the Gila region of New Mexico that is pushing westward.
Latest CAMs are in good agreement on depicting scattered showers
and thunderstorms primarily across Graham, Greenlee, Santa Cruz
and Cochise County through much of the afternoon. The mid level
steering flow of around 15 kts will push these storms west into
eastern Pinal, eastern Pima and Santa Cruz counties by late this
afternoon and early this evening. Still some uncertainty on just
how strong these storms will be as they push into the lower
elevations but with MLCAPE values of around 1000 J/kg and DCAPE of
1000 J/kg, a few of the storms will be strong perhaps severe with
gusty outflow winds later this afternoon. Will maintain the
mention of blowing dust to the north and west of Tucson this
evening but confidence is still low on this scenario. Meanwhile,
with the aforementioned mid level steering flow of around 15 kts,
some of these storms will be heavy rainers but given the motion,
rain amounts of greater than 1 inch per hour and thus the flash
flood threat would be localized in nature. Residual shower
activity with a few embedded thunderstorms are expected to
continue well into the evening and overnight hours aided by the
anomalously deep moisture and an inverted trough.

For Tuesday, deep moisture will be entrenched across southeast
Arizona with PWAT values ranging from about 1.25 inches
along the New Mexico border to around 2 inches in the
Western Deserts. PWAT levels from Tucson westward will be
1 to 2 sigma above the mean for this time of year. The biggest
uncertainty will be just how much clearing from any overnight
convection occurs helping to result in greater instability and
renewed convective development. We do think that the 15-20 kts
mid level steering flow should be enough to result in some areas of
clearing but confidence is still below average. Given the
aforementioned mid level flow, the quicker movement of these storms
should preclude widespread flash flooding issues but a few storms
may result in areas of localized flash flooding. Areas of blowing
dust will also be possible Tuesday afternoon to the north and west
of Tucson.

The flow becomes more southerly on Wednesday as the larger scale
feature/inverted trough shifts to the north into northern Arizona.
As deep moisture remains, it will once again be a favorable setup
for showers and thunderstorms but there is no evident larger scale
forcing which could result in lesser coverage overall. With that
said, storm motions are expected to slow down slightly on Wednesday
which could enhance the heavy rain risk with the storms that do
develop.

Thereafter, the mid/upper level high is progged to remain over New
Mexico or near the New Mexico/Arizona border with general
southeasterly flow as PWAT values lower to near normal values for
early August. While the period from Thursday into the weekend is
overall shaping to be less active than the period through Wednesday,
it will be close to climatological normals for this time of year
with isolated to scattered showers and thunderstorms with the best
coverage to the south and east of Tucson.

Temperatures are expected to cool to seasonal normal Tuesday.
Wednesday is shaping up to be the coolest day with highs about 5
degrees below normal before warming up starting Thursday with highs
a few degrees above normal for the weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:00 PM MSTFlash Flood WarningTWCGraham2 hr
Jul 29, 5:01 PM MSTSpecial Weather StatementTWC44 min
Jul 29, 5:17 PM MSTSevere Thunderstorm WarningTWCGraham43 min
Jul 29, 5:18 PM MSTDust Storm AdvisoryTWCPima57 min
Jul 29, 5:27 PM MSTFlash Flood WarningTWCCochise93 min
Jul 29, 5:38 PM MSTSevere Thunderstorm WarningTWCPima37 min
Jul 29, 5:54 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 29, 6:21 PM MSTSpecial Weather StatementTWCCochise39 min
Jul 29, 7:03 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Jul 29, 7:55 PM MSTDust Storm AdvisoryTWCPinal65 min
Jul 29, 8:31 PM MSTSpecial Weather StatementTWCPinal44 min
Jul 29, 9:33 PM MSTAreal Flood AdvisoryTWCPima, Pinal117 min
Jul 30, 3:14 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jul 30, 3:16 PM MSTSpecial Weather StatementTWCCochise44 min
Jul 30, 3:29 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 30, 3:46 PM MSTAreal Flood AdvisoryTWCPima89 min
Jul 30, 3:58 PM MSTAreal Flood AdvisoryTWCCochise92 min
Jul 30, 4:03 PM MSTSpecial Weather StatementTWCCochise42 min
Jul 30, 4:43 PM MSTSpecial Weather StatementTWCCochise47 min
Jul 30, 4:52 PM MSTSevere Thunderstorm WarningTWCCochise38 min

Nearby

Flash Flood Watches in Arizona, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.